Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Shreveport, LA

May 11, 20094 counties in Arkansas

NWS Shreveport, LA issued this flash flood warning at May 11, 2009, 10:52 AM CDT for 4 counties in Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2009, 10:52 AM CDT (15:52 UTC)
Expired
May 11, 2009, 2:45 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Nevada County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 158 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 111552
FFWSHV
ARC057-061-099-133-111945-
/O.NEW.KSHV.FF.W.0029.090511T1552Z-090511T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1052 AM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...UMPIRE...NASHVILLE...MINERAL
  SPRINGS...DIERKS...
  NEVADA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF PRESCOTT...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...HORATIO...DE QUEEN...

* UNTIL 245 PM CDT

* AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED   FLASH FLOODING FROM REPEATED THUNDERSTORMS MOVING      
  ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOCKESBURG...GILLHAM...CORINTH...CENTER POINT...BLEVINS AND ATHENS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3435 9393 3419 9392 3418 9381 3401 9381
      3395 9351 3397 9337 3385 9328 3381 9312
      3346 9311 3345 9341 3349 9372 3361 9381
      3368 9396 3375 9396 3382 9429 3395 9439
      3394 9447 3419 9447 3420 9424 3436 9425

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 8:56 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 11, 8:56 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
856 AM CDT MON MAY 11 2009

.UPDATE...
REGIONAL MOSAIC RADAR SHOWS LONG TRAIN OF SHOWERS AND THUNDERSTORMS
ALONG THE RED RIVER OF TX/OK...EXTENDING TO CENTRAL AL. LOOP SHOWS
VERY SLOW ESEWD MOVEMENT...WHICH WOULD BRING THE PRECIP INTO
AREAS THAT SAW AROUND 5 INCHES WITH THE EVENT LAST WEEKEND. SOME
OF THESE AREAS DO NOT CURRENTLY HAVE A FLASH FLOOD WATCH IN
EFFECT. SO WILL ERR ON THE SIDE OF CAUTION AND EXTEND THE FF WATCH
FURTHER S IN E TX AND INTO N AND NW LA. OTHERWISE...NO CHANGES TO
CURRENT PACKAGE. /12/

&&

.PREV DISCUSSION... /ISSUED 306 AM CDT MON MAY 11 2009/

DISCUSSION...
NEXT ROUND OF RAIN BEGINNING TO TAKE SHAPE ACROSS THE OKLAHOMA AND
TEXAS PANHANDLES THIS MORNING AS A MID-LEVEL SHORT WAVE
PROGRESSES ACROSS CENTRAL OKLAHOMA. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY ACROSS SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND
SOUTHERN ARKANSAS AS THIS SYSTEM APPROACHES THE FOUR STATE
REGION. AT THIS TIME...SHOWERS AND THUNDERSTORMS CONTINUE ALONG
AND NORTH OF THE I-20 CORRIDOR. MOST OF THE HEAVIER CONVECTION
REMAINS PERSISTENT ALONG A LINE FROM JEFFERSON TEXAS TO CROSSETT
ARKANSAS. THIS LINE REMAINS CORRELATED JUST NORTH OF THE SURFACE
FRONT THAT IS STALLED ACROSS THE REGION.

TODAY...UPPER LEVEL IMPULSE WILL BE THE MAIN FOCUS FOR CONVECTION
NORTH OF THE COLD FRONT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...HEAVY RAINFALL WILL BE A CONCERN CONSIDERING
THE AMOUNT OF RAIN THAT HAS PREVIOUSLY FALLEN ACROSS THE I-30
CORRIDOR. NUMEROUS OUTFLOW BOUNDARIES ALONG WITH SIGNIFICANT
SURFACE HEATING WILL BE ENOUGH TO PROVIDE FOR AFTERNOON SHOWERS
AND THUNDERSTORMS SOUTH OF THE FRONT. ALTHOUGH MID LEVEL SHORTWAVE
WILL BE FURTHER NORTH...IT WILL LIKELY PROVIDE SUFFICIENT
INSTABILITY TO ENHANCE SCATTERED CONVECTION ACROSS MUCH OF NORTH
CENTRAL AND NORTHEAST LOUISIANA DURING THE PERIOD OF MAXIMUM
DIURNAL HEATING.

SURFACE PRESSURE GRADIENT WILL TIGHTEN ON TUESDAY AS A LOW
DEVELOPS ACROSS THE GREAT PLAINS. THIS SHOULD DRAG THE SURFACE
COLD FRONT NORTH OF THE FOUR STATE REGION TUESDAY EVENING. HOWEVER...BEFORE
THE FRONT CAN TOTALLY CLEAR OUT ANOTHER MID LEVEL SHORT WAVE IS
FORECAST TO MOVE THROUGH CENTRAL ARKANSAS ON TUESDAY AFTERNOON.
THIS MEANS MORE SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL ARKANSAS.
THE BRIGHT SIDE IS THAT MOST OF THIS ACTIVITY WILL REMAIN NORTH OF
THE ALREADY SATURATED AREAS OF THE FOUR STATE REGION. NOT
EXPECTING ANY ORGANIZED AREAS OF TRAINING STORMS DURING THIS TIME
PERIOD.

LONG TERM FORECAST LOOKS PRETTY DRY FOR THE MOST PART. ANOTHER
FRONT TRIES TO DIG DOWN TO THE GULF COAST ON THURSDAY AND STALLS
ACROSS THE NORTHERN GULF COAST PROVIDING A CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS LATE IN THE WEEK. A MORE VIGOROUS SYSTEM
IS PROGGED TO RESET THE ATMOSPHERE ON SATURDAY PROVIDING MUCH
DRIER CONDITIONS AND COOLER TEMPERATURES THROUGH THE END OF THE
FORECAST PERIOD. /05/

AVIATION...
NUMEROUS BOUNDARIES ACROSS THE REGION THIS MORNING FOR NEW
CONVECTION TO FIRE ON. ONE EXTENDS JUST NORTH OF THE I-20 CORRIDOR
OF NE TX AND NORTHERN LOUISIANA WITH YET ANOTHER NEAR THE I-30
CORRIDOR. OLD STALLED BOUNDARY EXTENDS JUST SOUTH OF THE I-20
CORRIDOR THIS MORNING AND THIS BOUNDARY SHOULD BEGIN LIFTING
NORTHWARD A LITTLE TODAY. WITH A SATURATED ATMOSPHERE...WILL NOT
TAKE MUCH HEATING TO GET SCATTERED CONVECTION TO FIRE TODAY. WILL
MENTION VCTS IN MOST OF THE TERMINALS TODAY. STARTING OUR WITH IFR/
MVFR CEILINGS THIS MORNING AND WILL LIKELY KEEP AT LEAST MVFR/LOW
VFR CONDITIONS AROUND MOST OF THE DAY WITH ON AND OFF CONVECTION.
/13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  62  85  70  88 /  40  20  30  10  10
MLU  79  60  84  68  88 /  70  30  30  10  10
DEQ  63  54  78  63  86 /  80  40  40  10  20
TXK  66  57  81  70  86 /  70  30  40  10  20
ELD  70  57  80  68  88 /  80  30  40  10  20
TYR  76  63  85  71  86 /  30  10  20  10  10
GGG  75  62  86  70  87 /  40  20  20  10  10
LFK  89  66  89  70  88 /  40  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-014.

OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126.

&&

12/05/13
Hazardous weather outlook, May 11, 5:56 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
556 AM CDT MON MAY 11 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-111815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-
556 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
BRINGING HEAVY RAINFALL. FLASH FLOODING WILL BE THE MOST
SIGNIFICANT THREAT WITH AN ADDITIONAL TWO INCHES OF RAINFALL
POSSIBLE IN ALREADY RAIN SOAKED AREAS. AN ISOLATED STRONG TO
SEVERE THUNDERSTORM MAY BE POSSIBLE WITH THIS SYSTEM.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-111815-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
556 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. ISOLATED STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

05

In the hours before

Local storm report, May 11, 9:05 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      3 W TEXARKANA           33.45N 94.07W
05/11/2009                   BOWIE              TX   EMERGENCY MNGR

            SEVERAL CREEKS AND RURAL ROADS FLOODED NEAR THE TEXARKANA
            AREA INCLUDING AIKEN CREEK...ANDERSON CREEK...AND BARKMAN
            CREEK.

&&

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:53 PM CDTRiver Flood WarningSHVLittle River, Sevier4 days
May 11, 7:47 AM CDTFlash Flood WarningSHVLittle River, Miller6 hr
May 11, 10:02 AM CDTFlash Flood WarningSHVUnion4 hr
May 11, 1:47 PM CDTFlash Flood WarningSHVLafayette, Little River, Miller, Sevier3 hr
May 11, 2:36 PM CDTFlash Flood WarningSHVUnion114 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.